Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 52, NWS New Orleans, LA

May 15, 2008Washington Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 15, 2008, 9:13 AM CDT for Washington Parish, Louisiana. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2008, 9:13 AM CDT (14:13 UTC)
Expired
May 15, 2008, 9:45 AM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Washington Parish, LA

What was reported inside it

TimeReportWhereRemark
May 15, 9:20 AM CDTTSTM WND DMG5 W Bogalusa, LAPOSSIBLE TORNADO. NUMEROUS TREES DOWN NEAR LA 439 AND BILL BOOTY RD.
May 15, 9:20 AM CDTTORNADO 14 Ene Enon, LAAN EF1 TORNADO BEGAN ABOUT 4 MI ENE OF ENON TERMINATING ABOUT 6.5 MI ENE OF ENON. PATH LENGTH WAS 2.5 MI. PATH WIDTH WAS 100 YDS. DAMAGE CONSISTED MAINLY OF LARGE TREES SNAPPED IN HALF AND UPROOTED. LARGE METAL BUILDING WAS HEAVILY DAMAGED. TORNADO WAS ASSOCIA
May 15, 9:20 AM CDTTORNADO4 Ene Enon, LAAN EF1 TORNADO BEGAN ABOUT 4 MI ENE OF ENON TERMINATING ABOUT 6.5 MI ENE OF ENON. PATH LENGHT WAS 2.5 MI. PATH WIDTH WAS 100 YDS. DAMAGE CONSISTED MAINLY OF LARGE TREES SNAPPED IN HALF AND UPROOTED. LARGE METAL BUILDING WAS HEAVILY DAMAGED. TORNADO WAS ASSOCIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 4:16 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1782 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 151412
TORLIX
LAC117-151445-
/O.NEW.KLIX.TO.W.0052.080515T1413Z-080515T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
913 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF BOGALUSA...

* UNTIL 945 AM CDT

* AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF
  BOGALUSA...OR 10 MILES SOUTHEAST OF FRANKLINTON...MOVING EAST AT 45
  MPH.

* THE TORNADO WILL BE NEAR...
  BOGALUSA BY 920 AM CDT...
  7 MILES SOUTH OF VARNADO BY 930 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 300 PM CDT THURSDAY AFTERNOON FOR
SOUTHERN MISSISSIPPI.

LAT...LON 3097 8978 3083 8979 3081 8982 3068 8989
      3067 9002 3078 9015 3099 8998
TIME...MOT...LOC 1413Z 250DEG 39KT 3075 8997

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 15, 4:20 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 15, 4:20 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
420 AM CDT THU MAY 15 2008

.UPDATE...
TOR WATCH #325 ISSUED THIS MORNING WITH VALID TIMES OF 5AM TIL
11AM. CONDITIONS WILL WARRANT ISOLATED TORNADIC DEVELOPMENT MAINLY
DURING THE MORNING. CONDITIONS WILL THEN BEGIN TO EVOLVE INTO MORE
OF A HEAVY RAINFALL SCENARIO WITH ISOLATED SEVERE TS POSSIBLE WITH
LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL AND CONTINUOUS LIGHTNING
BEING THE MAJOR HAZARDS.

&&

.PREV DISCUSSION... /ISSUED 313 AM CDT THU MAY 15 2008/

SHORT TERM...
THE MAIN FOCUS TODAY WILL BE FLOODING ISSUES. THE FLOOD WATCH THAT
WAS ISSUED YESTERDAY WAS PLACES VERY WELL AND WILL SIMPLY BE
EXTENDED TO TAKE UP ALL SOUTH SHORE REAL ESTATE AS WELL. WILL NOT
EXTEND THE TIME OF THE WATCH YET SINCE CONFIDENCE ON HOW MUCH
RAINFALL WE GET TONIGHT IS SHAKY AT BEST.

CONDITIONS ARE RIPE FOR DEVELOPMENT THIS MORNING OVER THE WESTERN
PART OF LA AND THE WESTERN GULF. ALL SMALL DEVELOPING ACTIVITY
WILL MOVE NE WHILE LARGE AREAS OF CONVECTION WILL MOVE EAST. THE
STRONGEST OF THESE CONVECTIVE CENTROID TS AREAS WILL BE ABLE TO
MODIFY THE LOCAL ENVIRONMENTAL VALUES SUCH AS HELICITY. STORM
ENHANCED INFLOW WILL BE STRONGER THAN AREAS AWAY FROM THE INFLOW
CAUSING WINDS TO INCREASE QUITE A BIT WITH HEIGHT AND VEER AS
WELL. THIS MAY LEAD TO AN ISOLATED TORNADO WITH THE STRONGEST TS
TODAY BUT BY FAR WE WILL BE LOOKING AT TORRENTIAL DOWNPOURS. THE
STRONGEST TS WILL BE ABLE TO PRODUCE LARGE HAIL...STRONG DAMAGING
WINDS AND INTENSE CONTINUOUS LIGHTNING.

LONG TERM...
FRONT MOVES SLOWLY THROUGH THE AREA FRIDAY AND BRINGS SOME COOL
DRY AIR FOR THE WEEKEND AND THE FIRST PART OF THE NEW WORK WEEK.

AVIATION...
TS ACTIVITY WILL BE WIDESPREAD TODAY WITH NUMEROUS AREAS OF
TURBULANCE AND ISOLATED STRONG TO SEVERE TS POSSIBLY AFFECTING ONE
OR TWO TERMINALS. ACTIVITY WILL DECREASE THIS EVENING ONLY TO FIRE
AGAIN OVERNIGHT AND FINALLY MOVE OFFSHORE WITH THE COLD FRONT
FRIDAY MORNING.

MARINE...
STRONG TS WILL BEGIN TO MOVE ACROSS THE COASTAL WATERS TODAY AS A
COLD FRONT MOVES CLOSER TO THE AREA. SOME OF THESE TS WILL PRODUCE
STRONG WINDS TO 40+ KNOTS AND EXTREMELY HEAVY RAINFALL. LIGHTNING
WILL BE FREQUENT TO CONTINUOUS WITH THE STRONGEST ACIVITY AS WELL.
ONCE THE FRONT MOVES THROUGH...MODERATE NORTHERLY WINDS WILL FLOW
IN BRIEFLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  65  78  55 /  80  60  30  10
BTR  83  67  78  57 /  90  60  30  10
MSY  83  70  82  61 /  90  60  40  30
GPT  82  69  81  59 /  90  60  40  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ056>070.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ034>040-046>050.

GM...NONE.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ080>082.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ068>071-077.

GM...NONE.
&&

In the hours before

Special weather statement, May 15, 5:24 AM CDT, 3 hours 49 minutes before
LAZ046>050-056>058-151130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
524 AM CDT THU MAY 15 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA SIZED HAIL MOVING
   ACROSS THE RIVER PARISHES...

AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND PEA SIZED HAIL
NEAR PLAQUEMINE...OR ABOUT 5 MILES SOUTHEAST OF BAYOU
SORREL...MOVING NORTHEAST AT 25 TO 30 MPH.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO 2 TO 3 INCHES  ARE POSSIBLE. MOTORISTS SHOULD WATCH
OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 15, 6:15 AM CDT, 2 hours 58 minutes before
LAZ046-048>050-056-057-151215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
615 AM CDT THU MAY 15 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA SIZED HAIL SOUTHWEST
   OF DONALDSONVILLE...

AT 613 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA SIZED HAIL NEAR
DONALDSONVILLE...OR ABOUT 4 MILES NORTH OF PAINCOURTVILLE...MOVING
NORTHEAST AT 30 TO 40 MPH.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 15, 8:25 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
825 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     PLAQUEMINE              30.28N 91.24W
05/15/2008                   IBERVILLE          LA   EMERGENCY MNGR

            TREE BLOWN DOWN.

&&
Local storm report, May 15, 8:55 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
855 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     HOUMA                   29.58N 90.71W
05/15/2008                   TERREBONNE         LA   NEWSPAPER

            TREE ON TRAILER IN HOUMA

0810 AM     TSTM WND DMG     THIBODAUX               29.79N 90.82W
05/15/2008                   LAFOURCHE          LA   NEWSPAPER

            TWO TREES ON HOUSES

0830 AM     TSTM WND DMG     METAIRIE                30.00N 90.18W
05/15/2008                   JEFFERSON          LA   PUBLIC

            TIME ESTIMATED BASED ON RADAR. MAGNOLIA TREE 2 FT IN
            DIAMETER UPROOTED.

&&

95

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:00 PM CDTSevere Thunderstorm WarningLIXSaint Tammany45 min
May 14, 7:32 PM CDTSpecial Marine WarningLIX88 min
May 14, 7:40 PM CDTSevere Thunderstorm WarningLIXSaint Tammany50 min
May 14, 7:41 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Bernard49 min
May 14, 7:53 PM CDTFlash Flood WarningLIXSaint Tammany2 hr
May 14, 8:28 PM CDTRiver Flood WarningLIXSaint Tammany25 hr
May 14, 8:28 PM CDTRiver Flood WarningLIXSaint Tammany64 hr
May 14, 8:39 PM CDTFlash Flood WarningLIXEast Baton Rouge, Iberville, Livingston, Pointe Coupee, Tangipahoa, West Baton Rouge2 hr
May 14, 9:24 PM CDTRiver Flood WarningLIXSaint Tammany4 days
May 15, 4:16 AM CDTRiver Flood WarningLIXTangipahoa63 hr
May 15, 6:24 AM CDTSpecial Marine WarningLIX96 min
May 15, 6:40 AM CDTFlash Flood WarningLIXLivingston3 hr
May 15, 6:59 AM CDTFlash Flood WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge3 hr
May 15, 7:09 AM CDTFlash Flood WarningLIXTangipahoa3 hr
May 15, 7:23 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, West Baton Rouge67 min
May 15, 7:42 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Saint James63 min
May 15, 8:16 AM CDTSevere Thunderstorm WarningLIXLivingston44 min
May 15, 8:17 AM CDTSpecial Marine WarningLIX88 min
May 15, 8:24 AM CDTFlash Flood WarningLIXAscension2 hr
May 15, 8:27 AM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more48 min
May 15, 8:37 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa38 min
May 15, 8:50 AM CDTSevere Thunderstorm WarningLIXWashington40 min
May 15, 8:59 AM CDTSpecial Marine WarningLIX91 min
May 15, 9:09 AM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines, Saint Bernard66 min
May 15, 9:15 AM CDTSevere Thunderstorm WarningLIXSaint Tammany15 min
May 15, 9:52 AM CDTSpecial Marine WarningLIX83 min
May 15, 10:06 AM CDTRiver Flood WarningLIXTangipahoa14 hr
May 15, 10:24 AM CDTSpecial Marine WarningLIX96 min
May 15, 10:43 AM CDTRiver Flood WarningLIXEast Baton Rouge13 hr
May 15, 11:06 AM CDTSpecial Marine WarningLIX84 min
May 15, 11:33 AM CDTSpecial Marine WarningLIX87 min
May 15, 12:25 PM CDTSpecial Marine WarningLIX35 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.